Oklahoma, 2015

Flash Flood and Flood in Oklahoma, July 8, 2015

July 8, 2015 · NWS TSA · 2 events in 1 county or zone

A weak, slow-moving cold front stretched across portions of eastern Oklahoma during the morning of July 8th. Widespread thunderstorms were persistent along and ahead of the front, where the atmosphere was very moist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A weak, slow-moving cold front stretched across portions of eastern Oklahoma during the morning of July 8th. Widespread thunderstorms were persistent along and ahead of the front, where the atmosphere was very moist. Locally heavy rainfall and isolated flash flooding resulted from this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 8, 9:10 AM CST, 3 hours earlier.

Area forecast discussion, Jul 8, 9:10 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1010 AM CDT WED JUL 8 2015

.DISCUSSION...
RECENTLY UPDATED ZFP REFLECTS ADJUSTMENTS TO POPS AND TRIMMING
OF THE FLASH FLOOD WATCH. MOST OF THE HEAVIER RAIN HAS PUSHED E-SE
OF THE INTERSTATE 44 CORRIDOR...BUT FOR NOW HAVE CANCELLED THE
WATCH FOR MOST COUNTIES TO THE NORTHWEST OF I-44. REMAINING
FIRST PERIOD ELEMENTS LOOK REASONABLE AT THIS TIME AND WILL BE
LEFT AS IS. ADDITIONAL CHANCES FOR RAIN AND THUNDER WILL CONTINUE
THROUGH TONIGHT...AND INTO TOMORROW AS THE BOUNDARY LIFTS BACK TO
THE NORTH. POPS WILL BE ON THE DECREASE BY LATE AFTERNOON AND
EVENING AS THE WARM FRONT PUSHES INTO KANSAS. UPPER RIDGING
BEGINS TO TAKE HOLD...AND WILL RESULT IN HOT..HUMID...BUT SETTLED
WEATHER FOR LATE IN THE WEEK AND THROUGH THE WEEKEND.

UPDATED ZFP/PFM/AFM/FFA ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ049-053-
     056>058-061>063-065>076.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...23
LONG TERM....10
Hazardous weather outlook, Jul 8, 11:50 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT WED JUL 8 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT WED JUL 8 2015

...FLASH FLOOD POTENTIAL CONTINUES THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PARTS OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...MUCH OF EASTERN OKLAHOMA...ALL OF WEST CENTRAL
           AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL REMAIN CAPABLE OF PRODUCING HEAVY
RAIN...AND MAY LEAD TO AREAS OF FLASH FLOODING ACROSS PORTIONS OF
EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS IN ADVANCE
OF A SLOW MOVING FRONT THIS AFTERNOON. THE HEAVIER RAIN AXIS WILL
GRADUALLY SHIFT TO THE EAST THROUGH THE DAY...WITH THE HEAVIEST
RAIN TAPERING OFF FROM WEST TO EAST EARLY THIS EVENING. AN
ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED MAINLY THIS
AFTERNOON AND EARLY EVENING MAINLY EAST OF A MCALESTER TO
FAYETTEVILLE LINE. THESE AMOUNTS ARE ON TOP OF WHAT HAS ALREADY
FALLEN SINCE MONDAY NIGHT...AND WILL THE FLASH FLOODING POTENTIAL.

ADDITIONALLY...HEATING HAS OCCURED AHEAD OF THE MAIN BAND OF RAIN
ACROSS SOUTHEAST OKLAHOMA...AND PORTIONS OF WEST CENTRAL AND
NORTHWEST ARKANSAS. THIS HAS LED TO SCATTERED THUNDERSTORM
DEVELOPMENT ALONG THE LEADING EDGE OF THE RAIN BAND. A FEW OF
THESE STORMS MAY BRIEFLY BECOME SEVERE THIS AFTERNOON WITH
STRAIGHT LINE WINDS POSING AS THE MAIN RISK.

MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP PRIMARILY
AFTER MIDNIGHT TONIGHT ACROSS AREAS NORTH OF INTERSTATE 40 AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WIND GUSTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING THURSDAY MORNING
ACROSS PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH
A FEW ADDITIONAL STORMS POSSIBLE DURING THE AFTERNOON AS WELL.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

A MORE TYPICAL SUMMERTIME PATTERN WILL DEVELOP OVER THE SOUTH
CENTRAL UNITED STATES THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK...AS AN UPPER LEVEL HIGH PRESSURE RIDGE BUILDS INTO THE
REGION. ABOVE NORMAL TEMPERATURES WILL COMBINE WITH THE HUMIDITY
FROM THIS WEEKS RAINS...RESULTING IN HEAT INDEX VALUES WELL INTO
THE TRIPLE DIGITS. HEAT INDEX VALUES SUNDAY THROUGH TUESDAY MAY
EXCEED 105 DEGREES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 8, 10:08 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
07/07/2015                   MUSKOGEE           OK   NEWSPAPER

            FLOODING OF COODY CREEK WASHED OUT A BRIDGE ON EAST 55TH
            STREET SOUTH IN MUSKOGEE. REPORT RELAYED BY LOCAL
            NEWSPAPER FROM MUSKOGEE CITY EM.

&&

DMJ
Special weather statement, Jul 8, 11:19 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 PM CDT WED JUL 8 2015

ARZ010-011-019-020-OKZ069-072-081800-
WASHINGTON AR-CRAWFORD AR-MADISON AR-FRANKLIN AR-ADAIR OK-
SEQUOYAH OK-
1219 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...SOUTHWESTERN
MADISON...NORTHERN FRANKLIN...SOUTHEASTERN WASHINGTON...NORTHEASTERN
SEQUOYAH AND SOUTHEASTERN ADAIR COUNTIES UNTIL 100 PM CDT...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NATURAL DAM...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CEDARVILLE...MOUNTAINBURG...NATURAL DAM...WINSLOW...CHESTER...
SHORT...BLACKBURN...LEE CREEK...DEVILS DEN STATE PARK...CASS...LAKE
FORT SMITH...FERN...STRICKLER...BRENTWOOD...CROSSES...DELANEY...
JETHRO...BARNES...PARADISE AND BIDVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3551 9455 3577 9453 3595 9393 3557 9376
TIME...MOT...LOC 1718Z 248DEG 34KT 3567 9439
Special weather statement, Jul 8, 11:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT WED JUL 8 2015

ARZ010-011-019-020-029-OKZ069-072-076-081830-
WASHINGTON AR-CRAWFORD AR-SEBASTIAN AR-MADISON AR-FRANKLIN AR-
ADAIR OK-LE FLORE OK-SEQUOYAH OK-
1248 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...SOUTHWESTERN
MADISON...SEBASTIAN...NORTHWESTERN FRANKLIN...SOUTHERN WASHINGTON...
NORTHEASTERN LE FLORE...EASTERN SEQUOYAH AND SOUTHEASTERN ADAIR
COUNTIES UNTIL 130 PM CDT...

AT 1248 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NATURAL DAM TO 3 MILES
SOUTH OF LAKE WISTER STATE PARK...AND MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH...VAN BUREN...POTEAU...CHARLESTON...CEDARVILLE...
MOUNTAINBURG...NATURAL DAM...GREENWOOD...ALMA...BARLING...POCOLA...
HEAVENER...ROLAND...LAVACA...SPIRO...ARKOMA...MULBERRY...PANAMA...
MANSFIELD AND WISTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3514 9410 3514 9414 3510 9414 3506 9425
      3506 9423 3497 9423 3495 9434 3496 9437
      3493 9444 3491 9445 3484 9482 3573 9444
      3577 9391
TIME...MOT...LOC 1748Z 236DEG 30KT 3563 9441 3487 9476
Special weather statement, Jul 8, 11:51 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT WED JUL 8 2015

ARZ029-OKZ049-053-074>076-081830-
SEBASTIAN AR-LATIMER OK-PUSHMATAHA OK-LE FLORE OK-CHOCTAW OK-
HASKELL OK-
1251 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN...
PUSHMATAHA...EASTERN LATIMER...SOUTHERN LE FLORE...SOUTHEASTERN
HASKELL AND NORTH CENTRAL CHOCTAW COUNTIES UNTIL 130 PM CDT...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF FANSHAWE TO
2 MILES SOUTHWEST OF ANTLERS...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POTEAU...ANTLERS...CLAYTON...HEAVENER...TALIHINA...WISTER...HOWE...
RED OAK...FANSHAWE...RATTAN...ALBION...HEAVENER RUNESTONE STATE
PARK...CLOUDY...TUSKAHOMA...MUSE...TALIMENA STATE PARK...NASHOBA...
CLAYTON LAKE STATE PARK...KOSOMA AND YANUSH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3414 9579 3507 9502 3504 9443 3451 9484
      3450 9505 3424 9505 3424 9515 3419 9515
TIME...MOT...LOC 1750Z 266DEG 18KT 3494 9497 3421 9566

The radar

The Tulsa radar (KINX), 56 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Muskogee

When
July 8, 12:10 PM CST to 12:30 PM CST
Where
Muskogee County, 2.06 mi NNE of Muskogee Davis Arpt to 2.38 mi NE of Muskogee Davis Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.697, -95.354

Portions of The Meadows neighborhood on the southeast side of Muskogee were severely flooded, resulting in some evacuations.

Flood, Muskogee

When
July 8, 1:53 PM CST to 6:30 PM CST
Where
Muskogee County, 1.96 mi NNE of Muskogee Davis Arpt to 2.38 mi NNE of Muskogee Davis Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.697, -95.359

Portions of Smith Ferry Road on the southeast side of Muskogee were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592189, 592191.